MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed two coils using a non-penumbra microcatheter.The physician then attempted to advance a pc400, however felt resistance that became stronger the more the pc400 was advanced.The physician eventually was unable to advance the pc400 out of its introducer sheath and into the microcatheter, and therefore, the pc400 was removed.The procedure was then completed using four additional pc400s.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: he pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The embolization coil winds were offset inside the introducer sheath and introducer sheath had coagulated blood was observed inside.Conclusions: evaluation of the returned device revealed that the embolization coil winds were offset inside the introducer sheath and the sheath had coagulated blood inside.This type of damage typically occurs due to improper handling during use.If blood enters the introducer sheath and began to coagulate along the embolization coil prior to advancement, upon attempting to advance the coil out of its introducer sheath resistance may be encountered and, damage such as offset coil winds may occur.The offset coil winds and coagulated blood inside the introducer sheath likely contributed to the resistance experienced and prevented the coil from being advanced into the non-penumbra microcatheter.While attempting to advance the pc400 through a demonstration microcatheter; resistance was encountered and the pc400 could not be advanced out of its introducer sheath.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
(b)(4).

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7165922
Report Number3005168196-2018-00039
Device Sequence Number13906480
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/12/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/30/2024
Device Catalogue Number4002C1450
Device Lot NumberF72600
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/07/2017
Supplement Date Received by Manufacturer01/12/2018
12/12/2017
Initial Report FDA Received Date01/04/2018
Supplement Report FDA Received Date02/12/2018
12/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005